[Skip to Content]
[Skip to Content Landing]
Article
November 4, 1983

Naloxone in Reversal of Hypotension in Septic Shock

Author Affiliations

Boston University Medical Center

JAMA. 1983;250(17):2287. doi:10.1001/jama.1983.03340170025020
Abstract

To the Editor.—  Recent experimental and clinical evidence suggests that the narcotic antagonist naloxone may play a role in reversing the hypotension of septic shock.1,2

Report of a Case.—  We recently treated a 66-year-old man who had undergone multiple operations for ruptured diverticulitis. He arrived at the surgical intensive care unit (ICU) in septic shock. Despite adequate resuscitation and monitoring of his condition, the patient exhibited refractory hypotension of 24 hours' duration, requiring dopamine to maintain systolic BP greater than 90 mm Hg. During this 24-hour period, he received a total of 18 mg of morphine sulfate. Three hours after the last subcutaneous injection of morphine sulfate (6 mg), the patient was treated intravenously (IV) with 0.4 mg (1 ampule) of naloxone hydrochloride. He immediately clutched his epigastrium and chest and appeared to be experiencing severe pain. His BP rose to 145/70 mm Hg and remained at this level

×